Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Taking morphine for sleep apnea. Breathing problem due to asthma and allergy. Swollen neck and throat. How can I come off medication?

I have sleep apnea and am being treated with morphine by a pain management Dr. I know this is not a good combination and have problems breathing even with the Bi Pap due to sinus issues, asthma , and allergies. All these issues are taking a toll on me to the point I m afraid, I ve even noticed my neck and throat are swollen each day which is another problem I do not know what to do? I m telling my Doctors but honestly don t think they know either. I d like to get off the pain meds but after 6yrs know the withdraws would be too intense. What would you advise if you were my Doctor? P.S. I am 51 and under 115lbs so weight is not an issue.
Asked On : Mon, 25 Mar 2013
Answers:  1 Views:  21
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
General & Family Physician 's  Response
Hello, although Morphine is a very potent opioid analgesic it is contraindicated in bronchial asthma, sleep apnoea & other lung problems. The reason is Morphine suppresses respiration. Morphine depresses all phases of respiratory activity ( respiratory rate, tidal exchange minute volume). It produces irregular breathing.
Morphine releases histamine, the substance that results in allergy. Hence should not be given in allergic conditions as it will increase it. Histamine also results in dilatation of peripheral blood vessels causing edema (swelling).
The swelling of neck & throat you are experiencing is due to histamine induced angioedema.
Since you are taking Morphine for 6 years, you cannot stop the drug suddenly as that will result in severe withdrawal symptoms. So the possible approaches by which pain can be managed are
1. if withdrawal symptoms are severe, then the opioid Methadone can be given instead of morphine. it is equally effective in relieving pain & will not result in withdrawal symptoms. but it also can result in respiratory depression.
2. if withdrawal symptoms are less severe, then analgesics like Diclofenac/Ketorolac which are similar to Morphine in relieving severe pain can be given. The dose of Morphine can be reduced gradually & these drugs can be substituted.
Answered: Mon, 25 Mar 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor